Search This Blog

Translate

Follow by Email

Wednesday, June 6, 2012

Be Careful with Accutane for Acne- It Can Disrupt Your Hormones

http://www.ncbi.nlm.nih.gov/pubmed/21103844


Acta Derm Venereol. 2011 Jan;91(1):31-4.

Isotretinoin influences pituitary hormone levels in acne patients.

Source

Department of Dermatology, Yuzuncu Yil University, Ankara, Turkey. drayserem@yahoo.com

Abstract

Besides suppressing sebum production, the exact mechanism of action of isotretinoin in acne vulgaris is not known. Several hormones have been linked to the pathogenesis of acne. In this study, we investigated the effects of isotretinoin on the pituitary-adrenal axis, whose activity may be increased in acne. Various hormone systems were evaluated before and after 3 months of isotretinoin treatment in 47 acne patients. Free triiodothyronine (T3), thyroid-stimulating hormone and thyroid-stimulating hormone receptor antibody levels decreased significantly during isotretinoin treatment (p < 0.001, p < 0.02 and p < 0.02, respectively), as did those of luteinising hormone, prolactin and total testosterone (p < 0.005), as well as morning cortisol and adrenocorticotropic hormone (p < 0.005 and p < 0.05, respectively). We conclude that isotretinoin causes mild suppression of pituitary hormone levels, which may be beneficial for tackling the pathogenesis of acne.

Register in our new forum site